I rank Narcan 9 out of the 33 drugs we carry.
We give it for suspected opiate overdose where the patient is breathing less than 8 times a minute or is otherwise hypoventilating.
I only gave Narcan once last year. True, I no longer work in the inner-city where I gave it a fair amount more, but I also give it far less routinely than I once did.
The following is excerpted from a post “That Narcan Shit” from December of 2008.
When I was in paramedic school one of my instructors boasted of fellow medics bringing junkies into ERs with a loaded narcan syringe in the junkie’s IV, and slamming the Narcan as they’d go through the ED door so the junkie would sit up and puke all over the medic’s nemesis — the evil nurse at triage. We all thought that was funny in class, and while I have heard versions of this story told by many people from many parts of the country, I never did it and never saw anyone do it or even heard of it really truly happening.
I did, however, slam Narcan into lots of junkies and wake them up. When I say slam, I’m not taking about pushing the Narcan in like I push Adenosine, but I probably pushed it as fast as I would push a routine flush. In other words, too fast for narcan.
I’d slam it. They’d puke, curse, rip their IV out and stalk off. One guy I found in an abandoned building. His brother had flagged us down. The man had been missing for a day until his brother discovered him. He was out cold, but he was still breathing. I was real new and excited and so I am sure I pushed the Narcan way too fast. I probably gave the full 2.0 dose all at once as well. The next thing I knew the man who was now semi-awake was in such severae pulmonary edema that I was hitting him with Lasix (a drug for another blog post). The sudden pulmonary edema was completely unexpected. I asked a doctor at the ED about it, and she said, it can happen when you push Narcan. I’d had no idea.
Over the years my practice has changed. Maybe I was improperly instructed at the beginning, but I went from putting an IV into every junky and slamming the Narcan to doing it IM or SQ and pushing it very slowly and just a small amount (0.4 mg) at a time. Just enough to get their respirations going and not even wake them up fully.
Slamming a full dose of Narcan is not a good thing to do. Its puts them into sudden withdrawal and that is not good. Nor is the violence that may ensue.
It used to be if I was called for an OD and the patient had used Heroin, they got Narcan even if they were breathing okay. As long as they were slightly altered, I’d hit them with it. Even if they were talking to me. I thought that was what I was supposed to do.
“Did you do drugs?”
“Then why do you keep dropping asleep?”
“I didn’t do drugs.”
I’d push the Narcan. They are wide awake and puking. Stupid. Them and me.
“Did you do drugs?”
“Then why are you wide awake now and puking?”
I don’t give narcan now as much as I used too because I don’t work in the city nearly as much, plus now, like I said, I only give Narcan if I suspect an opiate overdose and the patient’s respirations are extremely depressed. Sometimes I bring Heroin users in to the hospital and the first thing the hospital staff does is give the patient Narcan. Wake them up and make them puke. I shake my head. That’s just no way to treat people. Put them in a hallway and let them sleep it off — as long as they are breathing okay.
We also used to give Narcan as a diagnostic for coma of unknown etiology. That was an indication listed in our protocols. We removed that indication several years ago, and I think it is a good thing.
Here’s two cases where I gave narcan to coma of unknown origin with bad consequences.
1. I had just started as a medic and found a paraplegic unresponsive in bed. He was a young guy who had been shot a few years before and ended up like he did — living in a small room with a bed, a big screen TV and stacks and stacks of DVDs. He was stuporous when I found him. I should also point out he had a bad fever. Knucklehead that I was, seeing his pin point pupils and all the prescription pain pills — opiates — I zapped him with Narcan. So now I went from a patient in a semi-coma due to a fever to a patient in a semi-coma due to a fever in excruciating pain. He became extremely agitated with good reason. I’d just zapped all the pain medicine he needed to tolerate living into the ether. My bad.
2. Called for a possible stroke, I found an 80-year-old female with altered mental status of sudden onset, unable to speak or respond. I loaded her quick, raced toward the hospital, calling in a stroke alert. I then happened to notice her pupils were pinpoint so, as a stab in the dark, I gave her Narcan. Amazingly she woke up within a minute. I told the driver to slow down and called the hospital back to say never mind about that stroke alert. I had woken granny up with narcan. The odd thing about it was I couldn’t find any opiates on her list of meds and she denied taking any drugs or even having a secret stash of cough syrup. Strange. At the hospital, her whole family was gathered around laughing with her when suddenly she gorked out again. She had a head bleed and her waking up (her lucid interval) had just happened to correspond with my giving her Narcan. So narcan as a diagnostic had actually led me to the wrong diagnosis.
I particularly like this quote from a Boston Medic that Ambulance Driver cites in his article:
“Addicts take opiates and other sedatives specifically to induce a pleasant stupor. If they’re lethargic and hard to arouse, but still breathing effectively, it’s not an overdose. It’s a dose.” – experienced Boston paramedic
Rogue Medic sites an excellent study done years ago in LA.
The study asked the following questions:
# 1 – Can clinical criteria (RR of 12 or less, pinpoint pupils, and circumstantial evidence of opiate abuse) predict response to naloxone (Narcan) in patients with acute alteration of mental status (AMS)?
# 2 – Can such criteria predict a final diagnosis of opiate overdose as accurately as response to naloxone?
-Hoffman JR, Schriger DL, Luo JS. The empiric use of naloxone in patients with altered mental status: a reappraisal. Ann Emerg Med. 1991 Mar;20(3):246-52
730 patients with Altered Mental Status received narcan prehospitally from paramedics brought to two LA hospitals over 1 year period
Only 25 patients (3.4%) demonstrated a complete response to narcan
32 (4.4%) manifested a partial or equivocal response.
673 (92%) had no response.
19 of 25 complete narcane responders (76%) were ultimately diagnosed as having overdosed
2 of 26 partial responders (8%) (with known final diagnosis)
4 of 195 non-responders (2%) (with known final diagnosis). Note: They only reviewed 195 of the 673 non responder charts.
Of the 25 complete responders to Narcan
19 had opiate overdose
6 had seizure or closed head injury.
Their conclusion was:
“The study indicates that there is no diagnostic benefit derived from the administration of naloxone to all AMS patients.”
“In addition, response to naloxone created a substantial amount of diagnostic confusion…”
-Ann Emerg Med. 1991 Mar;20(3):246-52
That study came out when I was still as EMT.
Good lessons, as I had learned the hard way.
The bottom line:
Just because they woke up after you gave them narcan doesn’t mean they woke up because you gave them narcan.
So you ask, what do I do if I don’t have Narcan in my kit (Narcan being the bubble drug that just didn’t make the Essential Eight)? The answer is I bag the patient or pop in an LMA or even intubate until the patient rouses (sometimes a good stimulation like an OPA in the throat is all an apneic Heroin addict needs), the Heroin wears off ,or I can get the patient to the hospital. But let’s say I have a third floor carry-down and my patient is 300 pounds, well then my Essential Eight List becomes an Essential Nine, and Narcan is in the club
Class: Narcotic antagonist
Action: Reverses the effects of narcotics by competing for opiate receptor
Will reverse respiratory depression cause by narcotics
Indications: Suspected overdose with depression of respiration and/or hypoxia
Contraindication: none for emergency field use
Side effect: Narcotic withdrawal
Dose: 0.4mg to 2.0mg – titrate to respiratory effort
Route: IV push; IM; IN; ET
Pedi dose: 0.1mg/kg (max 2 mg per dose)